Nebraska, 2006

Hail in Nebraska, April 23, 2006

April 23, 2006 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 23, 7:43 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 23, 7:43 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
843 PM CDT SUN APR 23 2006

.DISCUSSION...

00Z SFC ANLYS INDCD LO PRES OVR WRN KS WITH A QUASI STATIONARY
BOUNDARY EWD THRU CNTRL KS INTO SRN MO. IN ADDITION...A SFC CDFNT
WAS NOTED FM CNTRL SD SWWD INTO WRN NEB. MOISTURE CONTD TO BE
DRAWN ARND THE NRN SIDE OF THE SFC LO INTO SRN NEB...BUT LO LVL
MOISTURE REMAINED VRY MEAGER IN OUR CWA. ABOVE THE SFC...00Z RAOBS
FM THE AREA INDCD H85 WRM FNT WAS LOCATED ALNG THE NEB/KS BORDER
WITH A +13 C H85 DEW POINT AT KTOP AND A -3 C AT KOAX. LATEST
RADAR MOSAIC FM THE CNTRL PLAINS INDCS NUMEROUS TSRA OVR CNTRL KS
ASSOCIATED WITH THE SFC BOUNDARY AND A WK MID LVL IMPULSE. LATEST
SAT IMAGERY FM THE REGION INDCS BAND OF ENHANCED AC RUNNING FM
CNTRL NEB INTO SE NEB ALNG AND N OF THE H85 WRM FNT.

MAIN OVERNIGHT CHALLENGE WL BE WHEN AND IF CONVECTION WL MAKE IT
INTO OUR CWA. ATTM...EXPECTED CONVECTION TO CONT TO DVLP OVR KS
ASSOCIATED WITH THE DRY LINE AND STNRY BOUNDARY. SOME CONCERN THAT
THIS CONVECTION MAY INTERFERE WITH THE LLJ FM DVLPNG NWD INTO SRN
NEB. ALTHOUGH THIS MAY PLAY SOME ROLE...RAPIDLY EXPANDING ACCAS
FIELD OVR WRN KS INTO SW NEB WOULD ARGUE AGAINST THIS HAVING TOO
MUCH OF AN IMPACT. LATEST MESO ANALYSIS INDCS DEEP LAYER
CONVERGENCE INCREASING CROSS SRN NEB AS OF 01Z. THUS WLD EXPECT
SCT CONVECTION TO DVLP ALNG THE NRN END OF THE INSTABILITY AXIS FM
SW NEB INTO SERN NEB BY 06Z. MODIFIED RUC SOUNDINGS FM THIS AREA
INDCS ARND 1000 J/KG OF MUCAPE WITH SUFFICIENT DEPTH TO THE
MOISTURE FOR DEEP MOIST CONVECTION. SVR WX DOESNT SEEM TO BE TOO
MUCH OF A CONCERN THOUGH WITH STABLE SFC LAYER PREVENTING A WIND
THREAT...AND THE CAPE PROFILE LOOKS TO LIMIT THE HAIL THREAT
ALTHOUGH AN ISO HAILER IS CERTAINLY POSSIBLE. FARTHER
NORTH...ALNG I-80 AND NORTH...MOISTURE DEPTH SEEMS TO SHALLOW FOR
MUCH OF THE WAY IN SUSTAINED UPDRAFTS. IT APPEARS MORE OF AN ISO
SHRA IS MORE LIKELY HERE.

GOING FORECAST HAS THIS ALL PRETTY MUCH IN HAND. HAVE UPDATED THE
GRIDS FOR TIMING OF THE BEST CONVECTIVE THREAT...AND TO DROP POPS
IN THE NRN FA. ALSO TO SIG DROP THE DEW POINTS ACRS THE FA AND FOR
LIGHTER WINDS OVR THE ERN CWA.

NEW ZFP/GRIDS OUT BY 9 PM.

BOUSTEAD

&&

.PREV DISCUSSION... (ISSUED 315 PM CDT SUN APR 23 2006)

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

MAIN FORECAST CONCERNS WILL BE TIMING AND AMOUNT OF CONVECTION
TONIGHT THROUGH MONDAY NIGHT...THEN THE FOCUS SHIFTS TO TEMPERATURES
AS A COOL DAY IS EXPECTED ON TUESDAY WITH FREEZING TEMPERATURES AND
FROST EXPECTED TUESDAY NIGHT.

LATEST OBJECTIVE SURFACE ANALYSIS AT 19Z INDICATED THE WARM FRONT
HAS REMAINED TO OUR SOUTH ACROSS NORTHERN KANSAS AND CENTRAL
MISSOURI. WITHIN THE LAST HOUR OR SO...WE/VE SEEN CONVECTIVE
DEVELOPMENT NORTH OF THE FRONT IN OUR CWFA AS MODEST THETAE
ADVECTION BEGINS TO DEVELOP. THIS IS ALSO IN RESPONSE TO A A WEAK
IMPULSE MOVING THROUGH THE CENTRAL ROCKIES. HOWEVER...DEWPOINTS UP
HERE ARE ONLY IN THE UPPER 30S TO LOWER 40S THUS THERE IS QUITE A
BIT OF DRY AIR THAT HAS TO BE OVERCOME. NEVERTHELESS...THERE ARE
LIKELY A FEW LOCATIONS WHERE THUNDER SPRINKLES ARE OCCURRING WITH
THE HIGHEST DBZ VALUES WITH AN IMPRESSIVE VIRGA SHOW ELSEWHERE. THE
AREA NORTH OF THE FRONTAL BOUNDARY WILL CONTINUE EXPAND THIS EVENING
AND OVERNIGHT AS STRONG THETAE ADVECTION GETS GOING AS UPPER HEIGHTS
FALL IN RESPONSE TO APPROACHING UPPER LEVEL TROUGH. SEVERE WEATHER
THREAT STILL SEEMS MARGINAL...BUT MORESO ALONG THE KANSAS BORDER
WHERE SOME HAIL AND GUSTY WINDS MAY OCCUR. AREAS IN NORTHEAST
NEBRASKA MAY ACTUALLY STAY DRY UNTIL DAYBREAK TOMORROW WHEN THE COLD
FRONT BEGINS TO ARRIVE FROM THE NORTHWEST.

THE FORECAST FOR MONDAY IS SOMEWHAT CHALLENGING AS THE COLD FRONT
CONTINUES TO MERGE WITH THE OVERALL LOW PRESSURE AREA TO OUR SOUTH.
THIS WILL LEAD TO A LARGE TEMPERATURE DIFFERENTIAL FROM NORTHWEST TO
SOUTHEAST TOMORROW ALSO...THUS LEADING TO HIGH BUST POTENTIAL BASED
ON THE FRONT BY MIDDAY. WE/LL LIKELY SEE SCATTERED TO NUMEROUS
SHOWERS THROUGH THE DAY WITH INCREASING NORTHEAST WINDS...WELL INTO
THE BREEZY CATEGORY. BEST THUNDER CHANCES APPEAR TO BE ACROSS THE
SOUTHEASTERN 2/3 OF THE CWFA BUT SEVERE WEATHER THREAT SEEMS MINIMAL.

THE MODELS HAVE COME IN LINE NOW WITH A SLOWER PROGRESSION WHICH
WOULD LEAD TO LINGERING SHOWERS MONDAY NIGHT. DUE TO THE SLOWER
MOVEMENT...THE CLOUDS WILL HOLD LONGER THAN PREVIOUSLY THOUGHT AND
WINDS WILL STAY UP TO THE POINT THAT FROST WILL NOT BE A PROBLEM.
ALSO...COLDER AIR WILL BE POURING INTO THE REGION BUT THE LOWEST
2000 FEET OF THE SOUNDING WILL PRECLUDE ANY MENTION OF SNOW.

THERE WILL BE AREAS OF FROST ON TUESDAY NIGHT THOUGH AS HIGH
PRESSURE BUILDS ACROSS THE REGION. IN FACT...AREAS NORTH OF THE
PLATTE RIVER COULD EXPERIENCE A FREEZE AS TEMPERATURES DIP BELOW 32
ESPECIALLY IN FAVORED VALLEY LOCATIONS. DUE TO THE MILD WEATHER THAT
WE/VE RECENTLY EXPERIENCED...AGRICULTURAL INTERESTS WILL NEED TO
MONITOR AND BE PREPARED TO TAKE NECESSARY PRECAUTIONS. WHILE IT/S
TOO SOON TO ISSUE ANY TYPE OF FREEZE WARNING OR FROST
ADVISORY...THAT WILL LIKELY COME AS WE GET CLOSER.

LONG TERM...THURSDAY THROUGH SUNDAY. THE PERIOD WILL BE DOMINATED
BY MILD TEMPERATURES WITH A WEAK FRONTAL PASSAGE ON FRIDAY. THE
LATEST MODELS SUGGEST THAT MOISTURE WILL BE QUITE LIMITED THUS HAVE
CONCERNS WHETHER ANY THUNDERSTORMS CAN DEVELOP ALONG IT. 5 OF THE 12
00Z ENSEMBLE MEMBERS DID AT LEAST PRODUCE CONVECTION...BUT AGAIN
HAVE MY DOUBTS THAT WILL BE REALIZED AND FEEL THE BETTER CHANCE OF
PRECIP WILL BE ACROSS IOWA AND MISSOURI. FOR NOW...HAVE REMOVED THE
POPS FROM FRIDAY. THEREAFTER FOR SATURDAY AND SUNDAY...THE
AFOREMENTIONED FRONTAL BOUNDARY SEEMS TO STALL OUT FROM WESTERN
KANSAS THROUGH CENTRAL MISSOURI WITH HIGH PRESSURE PREVAILING ACROSS
THE REMAINDER OF THE CENTRAL PLAINS. THIS SHOULD KEEP ANY ADDITIONAL
CONVECTION SOUTH AND WEST OF OUR AREA WHICH SHOULD PRODUCE A DRY AND
PLEASANT WEEKEND. ALTHOUGH THE PLACEMENT OF THIS STALLED OUT FRONT
WILL HAVE TO BE WATCHED. TEMPS WILL START OFF ON THURSDAY IN THE
LOWER TO MID 70S...BUT COOL SLIGHTLY TO AROUND 70 FOR FRIDAY AND
SATURDAY WITH HIGHS IN THE UPPER 60S FOR SUNDAY.

DEWALD

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Apr 23, 4:00 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN APR 23 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241148-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHEAST NEBRASKA THROUGH THE EVENING HOURS. THUNDERSTORM
COVERAGE IS EXPECTED TO INCREASE AFTER MIDNIGHT OVER MOST OF
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...WITH MORE ISOLATED ACTIVITY
OVER NORTHEAST NEBRASKA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...AND ISOLATED STORM MAY REACH SEVERE LIMITS SOUTH OF A
LINE FROM WILBER TO BEATRICE TO FALL CITY. HAIL UP TO THE SIZE OF
NICKELS WOULD BE THE MAIN THREAT. THE CHANCES OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY ON MONDAY OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA. SEVERE WEATHER IS NOT EXPECTED ON
MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

BELOW FREEZING TEMPERATURES ARE POSSIBLE LATE TUESDAY NIGHT OR
EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

BOUSTEAD

The radar

The Omaha radar (KOAX), 100 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
April 23, 10:15 PM CST
Where
Johnson County, 3 mi S of Sterling
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.417, -96.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501078.